Predictive Role of Cardiac Troponin I, Creatine Kinase-Mb and Electrocardiogram in Early Assessment of Acute Cardiotoxicity in Patients Poisoned by Cardiotoxic Drugs and Toxins

Main Article Content

Maha A. Hilal
Sharaf E. D. Mahmoud
Meray M. Shokry
Ahmed M. Said

Abstract

Background: In spite speedy development of clinical toxicology researches and protocols cardiovascular failure in severe acute intoxication remains a leading cause of death. Early cardiovascular risk assessment in acutely intoxicated patients is a must nowadays.

This study aims to evaluate the role of ECG, serum cardiac troponin I (cTnI) and creatine kinase myocardial band (CK-MB) for early detection of cardio-toxicity in acutely poisoned patients.

Methods: Prospective study was carried on100 patients with acute cardiotoxicity by drugs and toxins known to cause cardiac injury admitted to Sohag University hospitals, informed written consent has been obtained from each patient; ECG and biochemical analysis of serum cTnI and CK-MB were estimated in all studied patients.

Results: (90%) of studied patients had complete free recovery, (4%) discharged with complications and (6%) of patients died. ECG test can be used as a predictor of mortality and had sensitivity 100%, specificity 46.8% and negative predictive value (NPV) 100%. Serum cTnI was highly significantly increased with death hence could be used as predictors of outcome. While serum CK-MB couldn't be used as an outcome predictor. ROC curve analysis to assess serum cTnI as a predictor of mortality of acute cardiovascular toxicity with cut off > 1.0 ng/ml had sensitivity 100%, specificity 89.4% and NPV 100% with excellent diagnostic characteristic (accuracy rate 96.4%). There is no significant difference of serum CK-MB and serum cTnI among cardiac drugs toxicity patients and non-cardiac toxins patients.

Conclusion: the study concluded that ECG and serum cTnI can be used as a predictor of mortality. Also, the protocol of management will be same in acute cardiotoxicity by cardiac drugs and non-cardiac drugs and toxins.

Recommendation: the study recommends combining of ECG changes and serum cTnI as they can early detect acute cardiovascular effects in acutely poisoned patients.

Keywords:
Cardiotoxicity, ecg, ctni, ck-mb

Article Details

How to Cite
Hilal, M. A., Mahmoud, S. E. D., Shokry, M. M., & Said, A. M. (2020). Predictive Role of Cardiac Troponin I, Creatine Kinase-Mb and Electrocardiogram in Early Assessment of Acute Cardiotoxicity in Patients Poisoned by Cardiotoxic Drugs and Toxins. Cardiology and Angiology: An International Journal, 9(3), 18-30. https://doi.org/10.9734/ca/2020/v9i330136
Section
Original Research Article

References

Johnson NJ, Gaieski DF, Allen SR, Perrone J, DeRoos F. A review of emergency cardiopulmonary bypass for severe poisoning by cardiotoxic drugs. Journal of Medical Toxicology. 2013;9(1):54-60.‏

Thygesen K, Mair J, Katus H, Plebani M, Venge P, Collinson P, Lindahl B, Giannitsis E, Tubaro M. Recommendations for the use of cardiac troponin measurement in acute cardiac care. European Heart Journal. 2010;31(18):2197-2204.

Heshmat MM, Maklad AI, Elsheikh RG, Elmadah E, Wahdan A. Study of electrocardiographic changes associated with acute poisoning in Tanta poison center. Ain Shams Journal of Forensic Medicine and Clinical Toxicology. 2012; 19(2):37-52.

Wallace KB, Hausner E, Herman E, Holt GD, Macgregor JT, Metz AL, Murphy E, Roseblum IY, Sistare FD, York MJ. Serum troponins as biomarkers of drug-induced cardiac toxicity. Toxicologic Pathology. 2004;32(1):106-121.

Available:https://scholar.google.com/

Batta A. Cardiac Troponin I, CK-MB in Diagnosis of acute coronary syndrome in patients without ST Elevation. Saudi Journal of Pathology and Microbiolog. 2017;2(2):30-35.

Cardinale D, Sandri MT, Martinoni A, LabTech AT, Civelli M, Lamantia G., Cinieri S., Martinelli G., Cipolla C. M. and Fiorentini C. Left ventricular dysfunction predicted by early troponin I release after high-dose chemotherapy. Journal of the American College of Cardiology. 2000: 36(2): 517-522.

Broeyer FJF, Osanto S, Van Eck HR, Van Steijn AQMJ, Ballieux BEPB, Schoemaker RC, Cohen AF, Burggraaf J. Evaluation of biomarkers for cardiotoxicity of anthracyclin-based chemotherapy. Journal of Cancer Research and Clinical Oncology.2008;134(9):961-968.

Horacek JM, Pudil R, Jebavy L, Tichy M, Zak P, Maly J. Assessment of anthracycline-induced cardiotoxicity with biochemical markers. Exp Oncol. 2017: 29(4):309-13.

Manini AF, Nelson LS, Skolnick AH, Slater W, Hoffman RS. Electrocardiographic predictors of adverse cardiovascular events in suspected poisoning. Journal of Medical Toxico-logy. 2010;6(2):106- 115.‏

Manini AF, Stimmel, Hoffman RS, Vlahov D. Utility of cardiac troponin to predict drug overdose mortality. Cardiovascular toxico-logy. 2016;16(4):355-360.‏

Hassanian-Moghaddam H, Amiri H, Zamani N, Rahimi M, Shadnia S, Taherkhani M. QT dispersion and prognostication of the outcome in acute cardiotoxicities: A comparison with SAPS II and APACHE II scoring systems. Cardiovascular Toxicology. 2014;14(2): 129-133.

Lionte C, Bologa C, Sorodoc L. Toxic and drug-induced changes of the electrocardiogram. Advances in electro-cardiograms: Clinical Applications. 1st ed. Rijeka, Croatia: InTech. 2012;271-96.

Ahmad AJ, Al-Mukhtar SB. Comparison between quantitative and qualitative biochemical markers in the diagnosis of acute coronary syndrome. Iraqi Journal of Pharmacy. 2011;11(2):102-110.‏

Mood NE, Sabzghabaee AM, Khalili-Dehkordi Z. Applicability of different scoring systems in outcome prediction of patients with mixed drug poisoning-induced coma. Indian Journal of Anaesthesia. 2011;55(6):599-604.‏

Karakilic E, Solakoglu GA, Karakilic ID. Relationship between BNP and cardiovascular toxicity. Acta Meica Mediterranea. 2016;32(6):1791-1796.

Hussien R, Ashry SK, Agwa SH, Selim A. Plasma MiRNA-208b as a biomarker for detection of cardiotoxicity induced by acute cardiovascular drugs poisoning. Ain Shams Journal of Forensic Medicine and Clinical Toxicology. 2018;31(2):15-22.

Hassan BA, Siam MG. Patterns of acute poisoning in childhood in Zagazig, Egypt: an epidemiological study. International scholarly research notices. 2014;245279-245279.‏

Van Mieghem C, Sabbe M, Knockaert D. The clinical value of the ECG in noncardiac conditions. Chest. 2004;125(4):1561-1576.‏

Hirose H, Ishikawa S, Gotoh T, Kabutoya T, Kayaba K, Kajii E. Cardiac mortality of premature ventricular complexes in healthy people in Japan. Journal of cardiology. 2010;56(1):23-26.‏

Bansal MK, Maraj S, Chewaproug D, Amanullah A. Myocardial contusion injury: redefining the diagnostic algorithm. Emergency Medicine Journal. 2005;22(7): 465-469.‏

Nigam PK. Biochemical markers of myocardial injury. Indian Journal of Clinical Biochemistry. 2007;22(1):10-17.‏

Azab GB, Elawady EH. Some biochemical parameters as a simple tool for the prediction of severity of scorpion envenomation among some Egyptian children. Ain Shams Journal of Forensic Medicine and Clinical Toxicology. 2016; 26(1):95-104.

Mohamed A, Salah Eldin H, Abdel Salam M. B-type natriuretic peptide and troponin I as possible predictive biomarkers for cardiotoxicity induced by tricyclic antidepressants and antipsychotics overdose. Ain Shams Journal of Forensic Medicine and Clinical Toxicology. 2019; 33(2):70-79.‏

Abdel Wahab M, Shalaby S, El Awady E, Hussien R, Salah Eldin W. Assessment of the role of total antioxidant capacity and troponin I as possible predictors for phosphides-induced cardiotoxicity. Ain Shams Journal of Forensic Medicine and Clinical Toxicology. 2020;34(1):82-94.‏

Manini AF, Nair AP, Vedanthan R, Vlahov D, Hoffman RS. Validation of the prognostic utility of the electrocardiogram for acute drug overdose. Journal of the American Heart Association. 2017;6(2): e004320.‏

Kalawat S, Thakur V, Thakur A, Punjabi ND. Cardiovascular profile of aluminium phosphide poisoning and its clinical significance. Int Adv Med. 2016;3:859-64.

Sagarad SV, Thakur BS, Reddy SS, Balasubramanya K, Joshi RM, Kerure SB. Elevated cardiac troponin (cTnI) levels correlate with the clinical and echocardio-graphic evidences of severe myocarditis in scorpion sting envenomation. Journal of clinical and diagnostic research: JCDR. 2012;6(8): 1369.